GET THE APP

Diabetic Ketoacidosis upon Initiation of Alpelisib: Two Case Reports

Clinical Oncology: Case Reports.

All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.

Diabetic Ketoacidosis upon Initiation of Alpelisib: Two Case Reports

Background: Alpelisib is an isoform specific phosphoinositide 3 kinase inhibitor recently approved for use in hormone receptor positive metastatic breast cancer that has been shown to cause hyperglycemia in 31%-82% of patients in clinical trials to date. Two patients in clinical trials of alpelisib developed diabetic ketoacidosis and one case was reported two months after initiating alpelisib. Here, we present two cases of diabetic ketoacidosis that occurred within six weeks of initiating alpelisib.

Case presentation: The first case was a 55-year-old woman with a history of metastatic hormone-receptor positive breast cancer, on treatment with fulvestrant and alpelisib. She did not have a prior history of diabetes mellitus and presented to the emergency center in diabetic ketoacidosis one week after starting alpelisib. The second case involved a 56-year-old woman with a history of metastatic hormone-receptor positive breast cancer and well controlled type 2 diabetes mellitus admitted with diabetic ketoacidosis one month after starting empagliflozin and five weeks after starting alpelisib. Both patients were eventually able to come off insulin

Conclusions: Current manufacturer guidelines for alpelisib recommend screening for diabetes at baseline and monitoring blood glucose and/or fasting plasma glucose weekly for the first two weeks of treatment and monthly thereafter. However, patients with no pre-existing history of diabetes, may be at risk for life-threatening hyperglycemic crises even within a week of initiation of alpelisib. Sodium glucose transporter 2 inhibitors have been suggested as a possible method of offsetting the hyperglycemia and resultant hyperinsulinemia with phosphoinositide 3 kinase inhibition. However, they may predispose patients to development of diabetic ketoacidosis with mild hyperglycemia which may not be easily detected with glucose monitoring at home. Once the drug is withdrawn, the hyperglycemic effect is reversible, and even patients that present with DKA can be managed with oral medications alone if they have no underlying problem with insulin production.

Special Features

Full Text

View

Track Your Manuscript

Media Partners

Associations